my mom takes gabapentin twice a day for pain due to shingles. i have notice scince the past 6 months or so that her short term memory is consistantly getting worse. could this be due to gabapentin ? i think she has been taking it for about 12 months
Hello gram gram. Very possibibly yes. Memory loss is a common side effect to taking Gabapentin. In clinical studies/trials amnesia and memory loss occured from 1% and up to 7% of people using the drug. Regards, pledge
Dear gram gram,
I'm sorry about your mother. I took it for several months and had to quit due to swelling of my feet. I agree with Pledge on the other. I will say a prayer for you and you're mother. Best wishes to you both. Your friend, Ruth
I used to take Lyrica, which is like a sisterdrug to gabapentin, & was having horrible short term memory problems to the point I went to see a neurologist. I am no longer on Lyrica, & the short term memory problems have ceased. Hopefully this will be the case for your Mother. Once the shingles are gone, & she can get off the gabapentin, she should be ok... Mary
Dear gram gram, I'm glad to come across with your question because it made me aware somehow as my mom also takes gabapentin due to post herpetic neuralgia (phn) which is the usual long term effect of post shingles. She has been taking this medication for about 6 months now. And so far I have not noticed her having any sign of memory loss. But this has aroused my concern because long term use may lead my mom to memory loss. Recently though, I have her taper the frequency of taking such medication as the major piercing nerve pain that bothered her for about 5 months is gone after taking Moringa oleifera. You may try giving your mom this amazing supplement it might help her with her phn and other health issues if any. Thanks.
My father was perfectly healthy with no family history of alzheimers. He developed restless leg syndrome and was given neurontin. Within weeks his short term memory started to go. The sad thing is he knew it and said he thought it might be the meds but the doc told him he was overreacting to normal slowing from the med. He continued to get worse. He quit the meds but continued a fast decline while on it and now 10 yrs later has very late stage alzheimers. We can't prove it was the meds, but we did have another neuro doc question why he was prescribed the neurontin. Many people have similar stories after being on neurontin. Some in their 20-30's too! I would say to anyone to never risk taking it. A doc just tried to prescribe it to me today for herniated disc pain and looked surprised when I turned it down and said why. These docs are not researching these side effects. My dad was 60 and really sharp. No strokes, no heart issues and no brain injuries.
These companies know this is a possible serious side effect but they and docs downplay it. To you docs who prescribe this, thanks for ruining people like my father's life.
I recently started Gabapentin/Nerount.
My ability to focus has severely diminished. My short term memory has been dramatically reduced. It give new meaning to "one day at a time" since I can't remember yesterday.
Will this go away over time?
Please don't say ask my local physician. He's incompetent and dangerous. He has no idea regarding medication interactions or Ned side affects. He did however Google an article duri my visit.
What are your experiences with this medication?
I, too, take Gabapentin - not only did I have short term memory problems,
but I stumbled around walking like someone is drunk and had many
falls. I was on 600 mg a day, so I tapered off to 300 mg. My memory is a bit
better - but I have an autimmune disease called: Prurigo Nodularis and
need something to stop the insane itching and many sores all over my body.
Tell the doctor what you mother is going through and perhaps he'll have the
sense to try and put her on something less dangerous to her living.
God bless you both and Good Luck.
I was taking Gabapentin about a year ago for siatica and stopped after an operation on my back (discectomy L4/L5) unfortunately the pain has returned due to a bulging disk (L3/L4) so I'm back on 300mg 3 times a day with several other tablets. I was in so much pain before my operation that everything was a blur, this time round I'm not quite as bad but I've realised how bad my short term memory is and I really don't like it.
I'm one day shy of being 47. I broke my leg on 1/11/14. Because I'd left my job to care for my grandmother (Alzheimer's) I had no insurance a year later when I tell. I broke my leg quite severely, bit bottom line is that I too was prescribed Gabapentin, a.k.a. Nuerontin (please forgive my spelling). I was prescribed 1800 mlgrms per day, and started losing my short term memory quickly after. There are !literally 3 months I couldn't remember until a few hours ago when I looked at all the pictures of my leg, that I ultimately lost. I personally think Gabapentin is evil. I stopped taking it (slowly weaning myself) around April. I still have days when I can't remember the day before, or watching a movie the night before... I'm educated went from Medical Sociology to IT, and now I have to make lists and put post it notes everywhere. I think big pharma has some questions to answer.
So far in all my research (over a year) the best answer I've heard is we don't know if this is permanent, or if it will clear up on its own." This is not acceptable, and I would encourage anyone taking it to stop! When they can't tell you what the drug is doing to your mind, that should be a huge red flag.
I am 54 years old guy, been prescribed Gabapentin for over 2 years now. It was for me a tough pill to start, came down to having hallucinations for first few weeks but body seemed to acclimate to it. Short term memory is truthfully pretty much gone, long term seems pretty good though. My doctor increased my dosage and a bad stroke I had last year from 600 MG a day to 900 MG. I feel it too.
I have been using Gabapentin for about 5 years ago. My husband thinks I have lost my mind. Forgetting things is bad enough, but I tend to use the wrong word, when I clearly thought it correctly. In addition, I start in the middle of a thought instead of starting at the beginning. My articulation is growing increasingly hard to convey. I know it is from the medication because when my pain is somewhat controlled, I take less medication and tend to be sharper in my thought process. I have fibromyalgia and the pain is so severe and there are so many layers of symptoms that the medication helps control, that having a box of rocks for brains is better than having no quality of life.
I realize some of the responses are older but I feel so strongly about this!
I saw my General Internist specialist last week and complained about all my cognitive issues. I told him I had NO short term memory left, I was spacing out and finding myself staring straight ahead but without any real thoughts going through my head. He laughed and said oh, yes that is the "high" with Gabapentin. I had no idea, but as I continued to describe my issues, I specifically ask him if my issues were coming from Gabapentin and he said no! He said it might cause a bit of brain fog but nothing else. I was describing hardly being able to function but he insisted it wasn't the drug and he wanted me to increase my dose... I was on 2700 mg per day already... I refused. I am not weaning myself to decrease the dose and have gone down to 1800 mg per day and now my pain level has gone up by quite a bit but I'd rather have that instead of feeling like my mind had totally gone!!!
I landed on this by accident and I felt I needed to add my 2 cents. I have 2 daughters ages 8 and 23. Both have Ehlers-Danlos and the older daughter is also being treated for Fibro. BOTH girls have taken gabepention and both have memory problems, they both have been off of it and back on. The 8 year old has so much trouble she cannot yet read, at age 3 she was developmentally on track but by age 5 was mildly delayed and now is listed as severely delayed in both cognitive and motor function. I asked repeatedly how she could have regressed but no one can answer this. My older daughter is taking Gralise which I was told is just an extended release of the gabepenton. her cognitive function and memory loss is continually getting worse. She was in advanced classes almost the entire time she was in school but can't remember her birthday now. I fear that there may be premanent damage for both, esp my younger daughter. But I will never have proof either way. Good luck to all of you
Gabapentin affects my memory and my speech. Words come out wrong, even when I've thought them out correctly. It also makes my legs swell and I'm only on 300 - 600mg a day.
Are there studies proving it causes Alzheimer's, or is that coincidental?
Thinking about throwing mine away.
Interesting. Have been taking 3600mg now for a month up from 3000mg on a move up over last 3 months. Done for depression. Memory problems been blamed on other things which indeed have caused problems before but now memory and being able to put two words together in a sentence while talking is near impossible. Scared! Anyone else on this much? For depression? How's one wean off? Withdraw? . Thanks
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.